Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 8, 2003, 8:37 PM EDT for Floyd County, Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 8:37 PM EDT (00:37 UTC)
- Expired
- Jun 8, 2003, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Floyd County, VA, Patrick County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2171 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 090039
FFWRNK
VAC063-141-090330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT SUN JUN 8 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FLOYD COUNTY IN SOUTHWEST VIRGINIA
PATRICK COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1130 PM EDT
* AT 837 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA
OF SLOW MOVING THUNDERSTORMS THAT EXTENDED FROM HILLSVILLE VIRGINIA
TO NEAR MEADOWS OF DAN IN PATRICK COUNTY. THESE THUNDERSTORMS MAY
PRODUCE BETWEEN 2 TO 5 INCHES OF RAIN.
* LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...BUFFALO RIDGE...
CHARITY...CRITZ AND MEADOWS OF DAN...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS
COULD ALSO CAUSE ROCK AND MUDSLIDES.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3683 8052 3666 8046 3655 8008 3680 8010
3688 8039
$$
113 follow-up statements
000 WGUS71 KRNK 090219 FFSRNK VAC063-141-090300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1009 PM EDT SUN JUN 8 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...PATRICK...FLOYD... UNTIL 1100 PM EDT. AT 1009 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN WAS ENDING OVER MOST OF PATRICK AND FLOYD COUNTY. HOWEVER... RAINFALL MEASUREMENTS OF BETWEEN TWO AND THREE INCHES HAVE BEEN CONFIRMED ALONG STATE ROUTE 58 BETWEEN MEADOWS OF DAN AND PATRICK SPRING IN PATRICK COUNTY...WITH AMOUNTS APPROACHING TWO INCHES IN SOUTHERN FLOYD COUNTY. ISOLATED RAINFALL AMOUNTS APPROACHING FOUR INCHES ARE POSSIBLE ACCORDING TO RADAR NEAR MEADOWS OF DAN. EXCESSIVE RUNOFF RESULTING FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WERT
000 WGUS71 KRNK 090231 CCA FFSRNK VAC063-141-090330- FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME OF WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 PM EDT SUN JUN 8 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...PATRICK...FLOYD... UNTIL 1130 PM EDT. AT 1009 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN WAS ENDING OVER MOST OF PATRICK AND FLOYD COUNTY. HOWEVER... RAINFALL MEASUREMENTS OF BETWEEN TWO AND THREE INCHES HAVE BEEN CONFIRMED ALONG STATE ROUTE 58 BETWEEN MEADOWS OF DAN AND PATRICK SPRING IN PATRICK COUNTY...WITH AMOUNTS APPROACHING TWO INCHES IN SOUTHERN FLOYD COUNTY. ISOLATED RAINFALL AMOUNTS APPROACHING FOUR INCHES ARE POSSIBLE ACCORDING TO RADAR NEAR MEADOWS OF DAN. EXCESSIVE RUNOFF RESULTING FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WERT
000 WGUS71 KRNK 090333 FFSRNK VAC035-063-141-090400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 PM EDT SUN JUN 8 2003 ...FLASH FLOOD WARNINGS FOR CARROLL...FLOYD...AND PATRICK COUNTIES ALLOWED TO EXPIRE... AT 1130 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN HAD ENDED OVER THE AREA AND RUNOFF WAS SUBSIDING. HOWEVER...FLASH FLOODING FROM THE HEAVY RAINS EARLIER THIS EVENING MAY HAVE RESULTED IN WASHOUTS OF COUNTY AND RURAL ROADS. ADDITIONALLY...COUNTRY FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS MAY ALSO HAVE BEEN ERODED. PLEASE DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE THE ROAD BED HAS BEEN COMPROMISED DUE TO HIGH WATER OR ATTEMPT TO DRIVE THROUGH AREAS WHERE STANDING WATER IS STILL PRESENT. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:30 PM EDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jun 8, 2:30 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT SUN JUN 8 2003 SHORT RANGE... WE HAVE SCTD TSRA ALONG AND NEAR THE BLUE RIDGE THIS AFTN...AS WELL AS CELLS POPPING JUST EAST OF OUR PIEDMONT COUNTIES...AS SFC TROFINESS...AND THETA RIDGING...COMBINED WITH MOIST LOW LVLS MAKE ATMOS CONDUCIVE FOR DEVELOPMENT. TNT...WILL KEEP CHANCE POPS GOING...ESPECIALLY THIS EVENING...WITH ONGOING CONVECTION...THEN APPROACH OF FNT TOWARD THE WRN FA THIS EVENING AS WELL. BEST CHANCE SHOULD BE CLOSER TO UPPER ENERGY IN SE WV...ALTHOUGH PCPN SHOULD BE SCTD IN NATURE...AND WEAKEN OVERNIGHT...AS THE FRONT PUSHES EAST OF THE BLUE RIDGE...AND OUT OF THE FA BY 10Z. MON-TUE NIGHT... MONDAY INTO TUESDAY LOOK GENERALLY DRY...AND SEASONAL...AS FLOW BECOMES ZONAL. NEXT SYSTEM AFFECTING US MID WEEK...MAY BRING A CHANCE OF TSRA TO THE WEST TUES NIGHT. ETA SHOWING A MUCH STRONG SFC LOW OVER THE GRTLKS THAN GFS...ABOUT 7 MB DEEPER BY 12Z WED. GFS IS FASTER IN BRINGING LIFT IN HOWEVER...THAN ETA. ATTM...WILL KEEP LOW CHANCE POPS CONFINED TO SE WV LATE TUESDAY NIGHT. CURRENT FORECASTED TEMPS PRETTY MUCH IN LINE WITH MOS...AND FORECASTED THICKNESSES...SO ONLY MINOR ADJUSTEMENTS TO MAX AND MINS THRU TUE NIGHT. LONG RANGE (WED-SUN)... ALTHOUGH THE WX PATTERN ACROSS THE U.S. IS CHANGING TO A MORE ZONAL FLOW...A FRONT IS GOING TO MOVE INTO THE VICINITY BY WED...KEEPING THE THREAT OF SHRA/TSRA AROUND. IT WILL BE WARMER AND MORE HUMID AS WE WILL BE SOUTH OF THE FRONT...WITH A SOUTH TO SOUTHWEST FLOW AT THE SFC AND ALOFT OCCURRING INTO THE WEEKEND. THE FRONT REMAINS IN THE AREA THROUGH SUNDAY...SO A CHANCE OF SHRA/TSRA EVERYDAY...WITH THREAT FOR MCS/S. FCSTID = 14/05 ROA 62 85 59 85 / 40 10 0 10 LYH 62 85 56 84 / 40 10 10 10 DAN 63 86 60 86 / 40 10 10 10 BLF 58 77 55 79 / 40 10 0 10 LWB 55 76 50 77 / 40 10 0 10 BCB 59 80 54 81 / 30 10 0 10 TNB 57 77 55 78 / 30 10 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE. AMS/WHP
Hazardous weather outlook, Jun 8, 6:53 AM EDT, 13 hours 44 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 653 AM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WITH DRIER AIR ALOFT TODAY...ISOLATED STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 06
In the hours before
Special weather statement, Jun 8, 6:29 PM EDT, 2 hours 8 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SUN JUN 8 2003 SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF VIRGINIA. AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOURS TIME. THIS MAY RESULT IN RAPID RISES ALONG SMALL CREEKS AND STREAMS. MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY MOVE TO THE EAST. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. 11
Special weather statement, Jun 8, 6:29 PM EDT, 2 hours 8 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SUN JUN 8 2003 SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF VIRGINIA. AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOURS TIME. THIS MAY RESULT IN RAPID RISES ALONG SMALL CREEKS AND STREAMS. MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY MOVE TO THE EAST. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 29 min |
| Jun 8, 8:05 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Patrick | 55 min |
| Jun 8, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 32 min |
| Jun 8, 8:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 55 min |
| Jun 8, 8:53 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 8, 9:31 PM EDT | Flash Flood Warning | RNK | Carroll | 119 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.